Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Kansas City, MO

April 2, 2025Johnson County, Miami County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2025, 4:52 AM CDT for Johnson County, Miami County, Wyandotte County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2025, 4:52 AM CDT (09:52 UTC)
Expired
Apr 2, 2025, 5:30 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:14 AM CDTTSTM WND DMG1 Wnw Roeland Park, KSDelayed report. Downed tree and wires near 50th Street. Time estimated from radar.
Apr 2, 5:14 AM CDTHAIL 0.752 W Lenexa, KSSocial media report. Strong winds also reported. Time estimated from radar.
Apr 2, 5:18 AM CDTTSTM WND DMG1 Sw Mission, KSDelayed report. Downed wires near Riley Street. Time estimated from radar.
Apr 2, 5:23 AM CDTTSTM WND DMG1 Sw Kansas City Kansas, KSDowned tree and wires near Valley Street. Time based on dispatch report and confirmed from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 7:25 PM CDTSevere Thunderstorm WatchSPC10 hr
Apr 2, 2:28 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KEAX 020952
SVREAX
KSC091-121-209-021030-
/O.NEW.KEAX.SV.W.0049.250402T0952Z-250402T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Wed Apr 2 2025

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wyandotte County in northeastern Kansas...
  Miami County in east central Kansas...
  Johnson County in east central Kansas...

* Until 530 AM CDT.

* At 451 AM CDT, severe thunderstorms were located along a line
  extending from Baldwin City to near Ottawa to 6 miles east of New
  Strawn, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Roeland Park, Olathe, Spring Hill, Merriam, Clare,
  Lenexa, Lackmans, Stillwell, Westwood, Stanley, Wagstaff, Leawood,
  Edgerton, Mission Hills, Mission, Fairway, Hillsdale, Paola, and
  Mission Woods.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Kansas between mile markers 200 and 234.
 Interstate 635 between mile markers 0 and 3.
 Interstate 435 between mile markers 0 and 8, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 AM CDT for northeastern
and east central Kansas...and west central Missouri.

&&

LAT...LON 3839 9506 3893 9506 3912 9461 3859 9461
TIME...MOT...LOC 0951Z 248DEG 48KT 3879 9522 3857 9522 3824 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
1 follow-up statement
740 
WWUS53 KEAX 021012
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Wed Apr 2 2025

KSC091-121-209-021030-
/O.CON.KEAX.SV.W.0049.000000T0000Z-250402T1030Z/
Wyandotte KS-Miami KS-Johnson KS-
512 AM CDT Wed Apr 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN WYANDOTTE...MIAMI AND JOHNSON COUNTIES...

At 512 AM CDT, severe thunderstorms were located along a line
extending from Olathe to near Edgerton to near Rantoul, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Overland Park, Roeland Park, Olathe, Spring Hill, Merriam, Clare,
Lenexa, Lackmans, Stillwell, Westwood, Stanley, Wagstaff, Leawood,
Edgerton, Mission Hills, Mission, Fairway, Hillsdale, Paola, and
Mission Woods.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Kansas between mile markers 200 and 234.
 Interstate 635 between mile markers 0 and 3.
 Interstate 435 between mile markers 0 and 8, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CDT for northeastern
and east central Kansas...and west central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9506 3893 9506 3912 9461 3859 9461
TIME...MOT...LOC 1012Z 243DEG 49KT 3889 9483 3874 9493 3859 9501 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:50 AM CDT, 2 hours 2 minutes earlier. Its key messages:

  • Severe storms are expected for the remainder of the overnight into mid morning Wednesday. Damaging winds, large hail, and heavy rainfall and isolated tornadoes will be the main risks.
  • Gusty winds around 30-40 mph are expected to continue through this afternoon. Isolated gusts above 45 mph are possible.
  • The pattern remains active with daily chances for rain through Sunday. Colder air will begin to filter into the region over the weekend with a rain/snow mix possible Saturday night into Sunday morning.
  • Frost and freeze potential Sunday night and Monday night.
Area forecast discussion, Apr 2, 2:50 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
Issued by National Weather Service Springfield MO
250 AM CDT Wed Apr 2 2025

.KEY MESSAGES...

- Severe storms are expected for the remainder of the overnight
  into mid morning Wednesday. Damaging winds, large hail, and
  heavy rainfall and isolated tornadoes will be the main risks.

- Gusty winds around 30-40 mph are expected to continue through
  this afternoon. Isolated gusts above 45 mph are possible.

- The pattern remains active with daily chances for rain through
  Sunday. Colder air will begin to filter into the region over
  the weekend with a rain/snow mix possible Saturday night into
  Sunday morning.

- Frost and freeze potential Sunday night and Monday night.

&&

.DISCUSSION...
Issued at 250 AM CDT Wed Apr 2 2025

Synoptic overview and current conditions: Water vapor imagery
and upper level analysis show a large upper trough covering much
of the western CONUS and broad southwesterly flow over the
plains into the Mississippi valley. A jet streak was rounding
the base of the trough over the southern plains with diffluent
flow across the CWA. Lower in the atmosphere, a very strong low
level jet out of the southwest with 50-70 kts. Regional and
local radar show a couple waves of strong-severe convection. The
first area of strong to severe convection was quickly lifting
northeast and out of the CWA. The second round was more linear,
but with some embedded supercell structures. Most of this was
current over the TOP CWA but shifting east northeast into
northwestern portions of our CWA. Shear and thermal profiles
will be sufficient to maintain the severe weather risk through
the remainder of the night through Wednesday mid morning as the
surface low lifts northeast and front pushes east through the
area. Strong 0-3km shear vectors from the southwest would favor
mesovorts developing along any bowing segments as this
convection moves through, so all modes of severe weather will be
possible this morning. A tornado watch has been issued to
account for these risks through 10 am.  In addition to the
severe risk, any training of storms from southwest to northeast
could produce some localized excessive rainfall and flooding.
Gusty winds are also expected today across the area with some
gusts of 30 to 40 mph possible.

With the upper flow remaining out of the southwest several
rounds of convection will remain possible into the weekend as
waves of energy lift northeast into the forecast area. The best
moisture axis will shift southeast of the area after today's
convection, but does lift back northward on Friday which will
bring additional high pops (70-100%) by Friday afternoon.

As we begin to head later into the weekend, the main upper
trough will finally begin to swing through the area and the
precipitation chances will come to an end, but not before some
cooler air begins to filter into the region offering a rain/snow
mix potential for Saturday night into Sunday morning.

There will be a frost/freeze potential as we head into Sunday
night and Monday night as temperatures dip to freezing and
slightly below both nights. The cooler air should be fairly
short lived however as temperatures warm back into the 60s and
70s by the middle of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1224 AM CDT Wed Apr 2 2025

For the 06z TAFS, first wave of convection was currently lifting
out of the terminal locations, although may see some lingering
convection in the STJ vicinity at the onset of the TAFS. Second
wave of convection will start to move through the area between
08z further north and 11 to 13z for the southern terminals.
Strong convection and MVFR/IFR conditions expected with the
thunderstorms along with variable wind gusts of 30 to 40 kts.
Behind the 2nd wave of convection, VFR conditions are expected
by mid morning, but will remain quite gusty out of the southwest
with some late morning through afternoon gusts up to 35 kts
possible. Winds should diminish by 01-02z this evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...WFO EAX
AVIATION...WFO EAX
Hazardous weather outlook, Apr 2, 4:06 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
Issued by National Weather Service Springfield MO
406 AM CDT Wed Apr 2 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
406 AM CDT Wed Apr 2 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe storms with the potential for large hail, damaging wind and
tornadoes will be possible through the mid morning. A tornado watch
is in effect for most of the area until 10 am.

Gusty winds are expected today with some gusts of 30 to 40 mph
possible through the afternoon.

Heavy rain will be possible with the thunderstorms and if any
training of storms occurs, a localized flooding risk will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several rounds of thunderstorms will be possible into the weekend.
Most of the stronger to severe storms will be south of the area.

Cooler temperatures are expected late in the weekend into early next
week which may lead to a frost or freeze Sunday night and Monday
night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 2, 1:35 AM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
135 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     Tstm Wnd Dmg     King City               40.04N 94.53W
04/02/2025                   Gentry             MO   Utility Company

            Downed wires near Locust Street. Time
            estimated from radar and dispatch reports.

&&

CMS
Special weather statement, Apr 2, 1:52 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
152 AM CDT Wed Apr 2 2025

MOZ007-016-020730-
Putnam MO-Sullivan MO-
152 AM CDT Wed Apr 2 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SULLIVAN AND EASTERN
PUTNAM COUNTIES THROUGH 230 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milan, moving northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reger, Lemons, Green City, Milan, Green Castle, Pollock, Greencastle,
and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9270 4056 9272 4056 9270 4035 9282
      4034 9286 4028 9286 4004 9307 4014 9328
      4059 9302 4059 9272
TIME...MOT...LOC 0652Z 210DEG 60KT 4018 9312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Apr 2, 2:15 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
215 AM CDT Wed Apr 2 2025

MOZ007-008-017-020745-
Schuyler MO-Putnam MO-Adair MO-
215 AM CDT Wed Apr 2 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ADAIR...EASTERN
PUTNAM AND SCHUYLER COUNTIES THROUGH 245 AM CDT...

At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Queen City to 9 miles northeast
of Greencastle to near Novinger. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Downing, Greentop, Queen City, Glenwood, Lancaster, Worthington, and
Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4039 9235 4021 9280 4035 9286 4058 9284
      4059 9282 4060 9235
TIME...MOT...LOC 0714Z 219DEG 51KT 4041 9272 4035 9275 4029 9277

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull
Local storm report, Apr 2, 2:39 AM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
239 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     Tstm Wnd Dmg     2 NNW Saint Joseph      39.79N 94.86W
04/02/2025                   Buchanan           MO   Utility Company

            Downed tree limbs and wires near Hamburg
            Avenue. Time estimated from radar.

&&

CMS
Local storm report, Apr 2, 4:10 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
410 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NW Cameron            39.77N 94.28W
04/02/2025                   DeKalb             MO   Public

            mPing report of shingles blown off roof with
            thunderstorm wind gusts.

&&
Local storm report, Apr 2, 4:41 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
441 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     Tstm Wnd Dmg     1 N Excelsior Springs   39.35N 94.23W
04/02/2025                   Clay               MO   Law Enforcement

            Estimated wind gusts of 65 to 70 mph, with
            numerous locations without power.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:32 PM CDTSpecial Weather StatementEAXJohnson28 min
Apr 1, 11:46 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAtchison, Doniphan44 min
Apr 2, 12:18 AM CDTSevere Thunderstorm WarningEAXDoniphan42 min
Apr 2, 12:56 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan49 min
Apr 2, 3:18 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth27 min
Apr 2, 3:36 AM CDTSevere Thunderstorm WarningEAXLeavenworth39 min
Apr 2, 3:41 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte34 min
Apr 2, 4:11 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte34 min
Apr 2, 5:25 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami50 min
Apr 2, 5:49 AM CDTAreal Flood AdvisoryEAXJohnson, Miami, Wyandotte116 min
Apr 2, 5:55 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami50 min
Apr 2, 6:32 AM CDTSevere Thunderstorm WarningEAXLinn, Miami43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.